Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Cervical Bone Growth Stimulator and headaches

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:28 AM in Neck Pain: Cervical
Hi everyone,

I am wondering if anyone else using a cervical bone growth stimulator daily is getting headaches from it. I wear it the requested 4 hours per day and it seems to cause an awful headache just about every day. I'd appreciate any comments on this.




  • Laurie,
    I had to wear my stimulator 4 hr a day also, but I did not have the headache problem. My I ask, are you trying to wear it over a soft collar? I found when I tried to do that it created extra strain on my neck and I could not get comfortable that way. I hope you can find the answer. Hang in there.

  • Hi Mark,

    I do not wear a collar at all but the part of the bone stimulator that goes behind my neck seems very high to me. It almost seems like it is pushing up under my head which I am thinking may be causing the headaches.

    Thanks for responding.


  • Laurie,
    Perhaps you could try to place a towl around your neck, fold the towl in half and use it as a cushion per say. I was able to use my stim through my soft collar, so I would thing it would work through a towl. Just a ideal short of trying a soft collar when you wear the stim, if the towl works you might see about picking up one.

  • Hi Mark,

    Thanks for the idea. I sure wish I knew if this thing was even working or not. I will have to wait until the beginning of April to know.

    Thanks again,

  • Hi Laurie,
    I have been wearing bone stim also 4 hours a day, for about 5 weeks now. I too have suffered the headaches which were at first migraines and were constant except about 2-3 hours of relief when meds kicked in. Meds short lived tho and they would come right back. This started to get somewhat better for me about 3 weeks later. Now they are less frequent and less severe, although i still have headaches daily. I have them better under control now, thank goodness. They were to the point i wanted to shoot myself to stop the pain. When i called the NS office they seemed like it was normal and nothing to worry about.
    When mine were so severe, i too wore my soft collar with it as Mark suggested(did you try the towel?). That seemed to help mine.Now i wear it mostly w/out collar on.
    I hope this gets better for you soon. I can relate, and i do feel for you. It feels like to me too that it rides up on the back of my head at base of skull, then the other part is lower more toward shoulders. The one at skull base was the worst!
    Good luck to ya. Write or PM me anytime. I'm usually on here at night. Dinky (Rita)
  • I wore my bone stimulator and never got a head ache from it. I wore it for about 10 hours a day, not that the doctor told me to I just did it. Could your headache be from your meds?
  • I have a spinal fusion 6 weeks ago and was prescribed the spinal-stim at my 2 week appointment which I must wear 4 hours a day. After 2 days of wearing this my pain was severe doing down through both my legs. Prior to surgery I only had pain in my right leg. I called my doctor's office and was told that it does not create pain. I quit wearing it for about a week and no longer had any leg pain. I decided to again try it about a week later and again the extreme pain in my back and both legs came back. LorTab 10 mg's and muscle relaxers did not relieve the pain which lasted a couple days after I stopping using it. I was improving great while not wearing it and after a few days was able to cut my pain med's down to 1 a day and more recently to none.

    It is now 6 weeks after my fusion and I was doing great until I decided to put this bone growth stimulater back on yesterday for the 4 hours. I seemed to do better than previously while it was on, but last evening and today I am in extreme pain that the LorTab and muscle relaxers don't even take the edge off. I feel like I've gone back in time to right after the surgery in need of the morphine button IV!!!

  • I am going through some crazy things with my doctor right now. I have only been wearing the cervical stimulor since 2/13/09 and he told me yesterday that I don't need to wear it anymore. He said if it was going to work then it would have by now. I had a Cervical CT yesterday to see about the fusion and why I am still in so much pain and I see the doctor today. I think he is going to recommend another surgery on the same level C6-C7 which seems odd to me after only a little over 90 days. Either a revision or posterior screws. I will find out later. I am devastated and plan to get a second opinion if he recommends this.

    Any comments would be appreciated.


  • Wow Laurie, sorry you had so much trouble with this! I just joined the site while looking for answers about the headaches from the cervical stim. I've been wearing mine for 2 1/2 weeks, since the day after surgery, and am developing headaches. I don't go back to my surgeon until next week, I'll find out then how long I have to wear this thing, and when will I know if it's helping. I had a 2 level discectomy and fusion in an outpatient facility, I was home 5 hours after surgery.

    How did things turn out for you?
  • but I don't get headaches from it. I do get headaches from the nerve and that hasn't gone away yet. I guess time will tell.
  • I'm getting terrible muscle spasms from the darn thing. I'm leaving it off for a couple of days to make sure that's the issue then try it again. I did the towel thing but that didn't work. I'm with you on DOES THIS EVEN WORK! I was told there's no proof that it does but since I had a 3 level fusion it's good to try all possible methods of fusion. UUUUGGG
  • I too have been wearing one 4 hrs a day since my surgery almost 3 weeks ago. It rubs my neck because I am real thin there. And my shoulders. I found if I sortta squeezed it some it would not rub the back of my head so much. Does anyone know how long you have to wear these things?
  • I HATE mine. I asked the company rep when I was trying to get some tips on how to escape that pain this causes and she said 6 months unless you fuse earlier! She said I'm early in the game and to work up to the 4 hours. I know this thing does something cuz if I talk on the phone with it on the phone gets messed up!
  • I have been wearing the bone stimulator 4 hrs a day for the past 4 weeks.

    I wore it around the neck brace for 4 weeks and using it now without the brace.

    I finally figured out I don't get headaches if I wear it during the morning hours. I went back to work this week and I'm working 1/2 days. I just wear it during my time a work in the mornings. If I wait to wear it until the late afternoon/evening hours, it never fails that I get a migraine.

    Don't know if it will work that way for most people, but it may not hurt to try. Good Luck!!

Sign In or Register to comment.